Washington, 2013Extreme Cold in Washington, December 6 to 7, 2013
December 6 to 7, 2013 · NWS OTX · 3 events in 3 counties and zones
An arctic air mass spilled into the Inland Northwest between the 6th and 7th of December. The combination of single digit temperatures and winds on the order of 10 to 25 mph with gusts in excess of 40 mph created wind chills between minus eighteen and minus twenty degrees Fahrenheit in the valleys and up to minus fifty degrees Fahrenheit in the mountains.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic air mass spilled into the Inland Northwest between the 6th and 7th of December. The combination of single digit temperatures and winds on the order of 10 to 25 mph with gusts in excess of 40 mph created wind chills between minus eighteen and minus twenty degrees Fahrenheit in the valleys and up to minus fifty degrees Fahrenheit in the mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 6, 3:35 PM PST, 6 hours 25 minutes earlier.
Area forecast discussion, Dec 6, 3:35 PM PST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
335 PM PST Fri Dec 6 2013
.SYNOPSIS...
Very cold conditions will dominate the weather over the Inland
Northwest through at least early next week. Temperatures will be 15
to 25 degrees below normal. Dangerously low wind chills are likely
tonight into Saturday morning. The pattern will remain mostly dry
through Tuesday, though a few snow showers or flurries will be
possible at times. A low pressure system will usher in a better
chance for snow around the middle of next week.
&&
.DISCUSSION...
Tonight and Saturday...
...Dangerously cold wind chills tonight through Saturday morning...
Cold arctic air will continue to move into the Inland Northwest
tonight which combined with breezy to locally windy conditions
will produce dangerously low wind chill values for most of the
Inland Northwest. Satellite imagery shows a blocking pattern with
a high amplitude ridge along 145W resulting in a cold northerly
flow over the region. Winds tonight will get enhanced by a surface
low moving across southern Oregon.
Surface observations as of 2 pm showed a 1045mb cold arctic high
over southern Alberta and a 1013mb surface low near the southern
Oregon coast. This strong easterly gradient will result in very
cold arctic air spilling into the region. The strongest winds will
occur through the favored channeled gaps such as the Purcell
Trench affecting Sandpoint and Coeur DAlene...as well as the
Okanogan Valley affecting Omak and the Waterville Plateau. This is
where the coldest wind chill values are expected in the -17 to
-23F range. However breezy winds elsewhere and temperatures in the
single digits will allow wind chills to fall as low as -12 to -20F.
Exception is around the Wenatchee, Cascade valleys, and Lewiston
area where more sheltering from the wind is expected. A wind chill
warning remains in effect for most locations from 10 pm this
evening to 10 am Saturday morning. The winds will continue to
advect very dry air into the region. However models show that a
few snow showers from the low over Oregon may clip the Blue
Mountains in Washington as well as the Camas Prairie tonight. JW
Saturday Night through Monday...No big changes to the models
through this portion of the forecast period. The models seem
pretty consistent showing northerly flow over the inland northwest
due to high pressure in the eastern Pacific and an exiting upper
level low pressure system east of the divide.
The models are showing a couple of stray short wave disturbances
moving down the back side of the trough. And while not overly wet
they will carry some increased moisture. With very cold
temperatures it will not take much of a lifting process to generate
some light snow across mainly the Panhandle mountains. The best
omega looks to be a little above the best moisture and dendritic
layer...but still an inch or two of fresh snow is not out of the
question...otherwise expect some flurries developing as far west
as the west plains both Sunday and Monday afternoons.
Temperatures will remain quite chilly with highs only in the teens
to low 20s and lows dropping to near zero and single digits./Tobin
...POSSIBLE HEAVY SNOW MID TO LATE NEXT WEEK...
Monday Night thru Friday... Still considerable uncertainty on the
scope and timing of precip event next Wed night thru Friday.
Latest GFS run does bring in the precip starting Wed night and
cold temps hold in place for snow for almost all locations. EC is a
lot less aggressive with impact arriving later Thursday, system
splitting and main energy headed south of the region.
For Monday night thru Wednesday region remains in relatively dry
northerly flow with an increasing chance for weak disturbances to
bring light snow amounts to most areas. Temperatures will remain
below normal with any moderation waiting until the overall flow
turns more westerly late Wednesday and beyond. JL
&&
.AVIATION...
00Z TAFS...Breezy N-NE winds will continue into Saturday morning at
KCOE, KMWH, KGEG as arctic air continues to surge into the region.
These winds will usher in drier air with clearing skies from north
to south expected on Saturday. VFR conditions are expected at all
TAF sites through 00z Sunday. JW
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 2 11 0 12 2 19 / 0 0 0 10 10 10
Coeur dAlene 1 11 1 13 4 21 / 0 0 0 10 10 20
Pullman -1 11 -3 13 -1 21 / 10 0 0 10 10 10
Lewiston 6 13 3 16 7 25 / 10 10 0 10 0 10
Colville -1 14 -2 16 5 21 / 0 0 10 10 10 10
Sandpoint 1 10 -3 13 4 19 / 0 0 10 20 20 20
Kellogg 0 8 -4 10 3 19 / 0 0 10 20 10 30
Moses Lake 6 19 0 18 2 21 / 0 0 0 0 0 10
Wenatchee 5 19 3 19 8 22 / 0 0 0 0 0 10
Omak 2 17 0 18 4 21 / 0 0 0 10 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Chill Warning from 10 PM this evening to 10 AM PST Saturday
for Central Panhandle Mountains-Coeur dAlene Area-Idaho
Palouse-Northern Panhandle.
WA...Wind Chill Warning from 10 PM this evening to 10 AM PST Saturday
for Moses Lake Area-Northeast Mountains-Okanogan Highlands-
Okanogan Valley-Spokane Area-Upper Columbia Basin-
Washington Palouse-Waterville Plateau.
&&Hazardous weather outlook, Dec 6, 6:24 AM PST, 15 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
624 AM PST FRI DEC 6 2013
IDZ001>004-026-027-WAZ031>038-041>044-071430-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
624 AM PST FRI DEC 6 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
BITTERLY COLD WIND CHILLS WILL EFFECT NORTHERN IDAHO AND EASTERN
WASHINGTON TONIGHT WITH WIND CHILL VALUES DOWN TO MINUS 20 LIKELY
IN SOME LOCATIONS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
TEMPERATURES WILL CONTINUE TO BE COLD THROUGH THE EARLY PART OF
NEXT WEEK. THEY WILL THEN START TO SLOWLY MODERATE BY THE MIDDLE
OF NEXT WEEK APPROACHING MORE NORMAL VALUES. MODELS ARE INDICATING A
GOOD CHANCE OF SNOW BY THE MIDDLE OF NEXT WEEK FOR THE INLAND NW.
Extreme Cold/Wind Chill, Okanogan Highlands
- When
- December 6, 10:00 PM PST to December 7, 7:00 AM PST
- Where
- Okanogan Highlands forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
Wind chills values of -15 to -20 degrees Fahrenheit were observed. Some mountain locations above 5000 feet observed wind chills as cold as -30 degrees Fahrenheit.
Extreme Cold/Wind Chill, Okanogan Valley
- When
- December 7, 3:00 AM PST to 8:00 AM PST
- Where
- Okanogan Valley forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.143, -119.716 (the zone’s center; the record gives no point)
Widespread wind chills of -8 to -16 degrees Fahrenheit were observed across the Okanogan Valley but scattered observation platforms measured wind chills between -18 to -26 degrees Fahrenheit. The coldest wind chill of -26 degrees Fahrenheit was observed nine miles west southwest of Wauconda.
Extreme Cold/Wind Chill, Northeast Mountains
- When
- December 7, 4:00 AM PST to 7:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
Wind chills dipped between -15 and -20 degrees Fahrenheit at locations, especially those exposed to north and northeast winds.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in West Virginia, December 6 to 8, 2013$640,000 · 9 events
- Extreme Cold in North Dakota, December 6 to 7, 201336 events
- Winter Storm and Winter Weather in Ohio, December 6, 201332 events
- Extreme Cold in South Dakota, December 6 to 7, 201321 events
- Extreme Cold in Minnesota, December 6 to 7, 201319 events
- Extreme Cold in North Dakota, December 6 to 7, 201318 events
- Winter Storm and Flooding in Kentucky, December 6 to 7, 201313 events
- Winter Storm and Winter Weather in Kentucky, December 6, 201311 events
- Heavy Snow in Indiana, December 6, 201310 events
- Winter Storm and Winter Weather in Indiana, December 6, 20138 events
- Winter Storm and Winter Weather in California, December 6 to 7, 20138 events
- Heavy Snow and Winter Weather in Idaho, December 6 to 8, 20138 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482249, 482250, 482248.